Rally New Zealand returns to the WRC after a full decade off the calendar, meaning it’s a new rally for most of the drivers. The roads are called often “gravel highways” but it refers only to the smoothness, as the undulating and cambered roads are definitely not as boring as straight highways! Friday contains over half of the rally and is packed with long classic stages, while shorter and less known tests feature on Saturday and Sunday. For this special occasion we’re joined by local WRC driver Hayden Paddon, sharing his knowledge about the stages.
Cover image by Scott Johnson (C)
maps @ rally-maps.com
Special thanks to Hayden Paddon for commentary.
The Inland Road Shakedown was used also as a shakedown in 2012, the last time the rally was included in the WRC. It’s remembered for Ken Block’s spin that year.
The stage is driven on a quite wide road, starting on a long straight with big crests. In the middle it’s more undulating, with a nice “camber switchback” that you can see through.
Finally the stage ends on another long straight with big crests. I would say it’s a decent representation of the rally, although probably faster on average than most of the stages.
SSS1 Auckland Domain was the opening stage already in 1986, although this year’s route has only a short bit in common with that. In fact, the 2012 opening stage is closer to what’s run this year. Essentially the stage is a loop made of paved streets, but the ending this year is different with a simpler layout and there’s donuts added.
Friday is the longest day of the rally, containing 57% of the competitive distance. And to add to the challenge, there is no midday service, just a tyre fitting zone. The stages are driven South of Auckland, on the West coast of the North Island.
The rally will be critical on the Friday stages. Not only because it’s the longest day, but some technical stages where a lot of time can be gained or lost. Weather will also play a big part – if it’s dry, will be a massive disadvantage at the front of the field sweeping on day 1. But often this time of year can be damp/isolated rain, which often increases grip but swings the advantage back to the front runners.– Hayden Paddon
The day kicks off with no less than SS2+5 Whaanga Coast, the second-longest stage of the rally at 29 km. This legendary stage has been a staple of the event since 1991, always in the same format, with just the direction reversed in 2002 and kept that way since. It’s likely one of the slowest gravel stages of the rally.
Whaanga Coast is the iconic stage of the rally and a stage of two half’s. The first half fast flowing farm land road, some crests and generally flat cambered. The second half as the stage approaches the coast line becomes very twisty and slow. Particularly the last 7-8 km. Tyre wear can also be a big factor on this stage.– Hayden Paddon
The beginning is medium wide and quite flowing with cambered but still quite tight corners. Then there’s a more angular section at 7.6 km with tight corners or junction turns linked by straights or flat out sections. The junction turn at 12.1 km makes the road slightly narrower, but soon it gets very technically sinuous and slow for the whole second half of the stage.
SS3+6 Te Akau South is the longest stage of the rally at 31 km. The stage featured for the first time in its entirety in 1997, although in the opposite direction.
After Whaanga Coast, both Te Akau South and North seem like a breather. Very fast flowing stages – these are real driver stages where you can use a lot of the road plus more.– Hayden Paddon
This stage is run on medium wide roads where straightforwardly fast and more technical sections alternate throughout. This video cuts in about 16.2 km into the stage and ends at 24.8 km but the alternation of two characteristics is well seen. After the junction turn at 21.3 km the stage becomes more angular on the technical sections, with longer straights between tight corners.
SS4+7 Te Akau North was also run for the first time in 1997, but in the same direction as this year. Now it is shortened a bit from its typical 32 km format because there’s already 60 km of stages under the belt with 80 km being the maximum between services or tyre changes. It was the fastest stage of the rally in 2012 when it was last ran in the WRC and could achieve the same this year. Sebastien Loeb’s average speed in 2012 was up to 114 km/h on the second pass.
Both Te Akau stages are similar in character, but Te Akau North has more crests. This is also the stage where Carlos hit the sheep in the 90’s.– Hayden Paddon
Te Akau North starts quite narrow and fast-flowing with single tight corners or short technical passages – but also long straights. The stage becomes wider and more technical at 10.4 km. A narrower passage appears at 13.3 km, but subsequently it is wider and fast-flowing. Finally it’s very fast after the junction at 18 km.
The Saturday stages are driven North of Auckland. The day has a midday service, but competitively it is considerably shorter than Friday, apparently due to a last minute change on the route.
SS8+11 Kaipara Hills was a staple from 1989 to 1995 but hasn’t been used on WRC level since then, being run in the opposite direction those days.
Kaipara Hills is a more narrow piece of road with some nice camber changes. Lots of sections that can bite back and if dry, can be hard on tyres. Second half of the stage opens up to be wider and faster.– Hayden Paddon
This stage is run on a quite narrow “mountainous” road along open fields. The very start is sinuous but after that we go into a constant flow of quite fast bends where every once in a while there’s one or two more tighter corners. There’s another thoroughly sinuous section after the junction turn at 13.6 km, followed by a very fast and straightforward blast to the finish.
SS9+12 Puhoi is the longest stage of the day at 22 km. It was used in the opposite direction in 2012. Before that the roads featured partly on various stages from 1989 to 1995, sometimes with the title Wainui.
Puhoi is the key stage of the day. A mix of everything, fast, twisty, narrow, wide, camber, tarmac junctions. It’s really a stage made up of lots of different characters and rhythm which is unlike all other stages in the event when are consistent from start to finish.– Hayden Paddon
Puhoi starts with a quite narrow technical forest section and then goes onto a short tarmac section involving a bridge and a junction turn. After that it’s wider and fast-flowing with yet another surprising tarmac corner at 3.3 km. The road gets soon again narrower but the pace remains quick with just one tight corner on the way. Two short tarmac bits feature at 7.3 km and 9.1 km, first with a corner and two bridges, latter being just a short bit on a straight. Between them is literally angular gravel section with several square bends.
Another tarmac junction turn appears at 10.6 km, followed again by a quite wide and fast-flowing section with a couple of tighter corners. A railroad is crossed at 18.2 km over a crest, followed by the sixth tarmac section of the stage involving a bridge and a few bends. Next up is a wide but sinuous technical section, leaving just a short fast blast before the finish.
SS10+13 Komokoriki is a short stage. It was used as the non-priority shakedown back in 2012, and served as the shakedown also from 1999 to 2005. It also was the ending of the Burnside and Kelly Park stages in 1994 and 1995, respectively. It’s all quite narrow – first fast-flowing, then sinuously technical. We can see the stage here on a local rallysprint event, run in the opposite direction and slightly shorter format.
Sunday contains two stages close to Auckland, neither been driven before on WRC level. The day is very short, just 31 km in total.
SS14+16 Whitford Forest is a such new stage that no-one knows much about it – not even Hayden Paddon. Based on the map it seems like a quite fast stage with only a handful of tighter corners.
SS15+17 Jacks Ridge is an artificially built rally track, but a very nicely produced one. Some of the cambers are ridiculously steep and there’s more dense tight corners than on the actual stages, but the flow feels natural. There’s also some jumps. The surface of the road seems a bit softer than on the other stages.
Jacks Ridge is a nice spectator area way to finish the rally – man made stage with bits of everything and lots of jumps. Could cut up more here but will be a spectacular end to the rally– Hayden Paddon
3 thoughts on “Route Preview: Rally New Zealand 2022”
I have a question. Is there a rule that says that Friday and Saturday need to have the same number of forest stages? It would make more sense to drive also Burnside – Wech Access (7,30 km) or Ahuora (6,75 km) on Saturday making the day 102,88 or 101,78 km long.
No such rule. Only rule is that the leg can be 80 km at max and four stages at max (with additional super specials allowed). I have heard that Saturday was supposed to be longer, but some last minute issue forced them to make it shorter. So they could have had a fourth stage, or a longer stage instead of Komokoriki planned.
Ok. I made this btw. It’s nowhere realistic, just for fun.
* Start Auckland 6:05
* SD Inland Road (4,09 km) 7:01
* SD Inland Road 9:00
* SD Inland Road 11:00
* Ceremonial start Auckland 17:00
* SSS 1 Pukekawa Auckland Domain (1,9 laps) (1,40 km) 17:08
* SS 2 Whitford Forest – Te Maraunga Waiho 1 (8,82 km) 18:11
* SS 3 Jack’s Ridge Haunui 1 (6,77 km) 18:56
* SS 4 Whitford Forest – Te Maraunga Waiho 2 20:11
* SS 5 Jack’s Ridge Haunui 2 20:56
* Service Auckland (45 min) 21:55-22:40
Thursday: 32,58 km
* Service Auckland (15 min) 5:20-5:35
* SS 6 Te Hutewai 1 (11,39 km) 8:08
* SS 7 Whaanga Coast 1 (29,27 km) 8:53
* SS 8 Te Hutewai 2 9:08
* SS 9 Whaanga Coast 2 9:53
* Remote service Raglan (15 min) 11:10-11:25
* SS 10 Te Akau South 1 (31,48 km) 13:30
* SS 11 Te Akau North 1 (18,53 km) 14:33
* SS 12 Te Akau South 2 15:30
* SS 13 Te Akau North 2 16:33
* Service Auckland (45 min) 18:40-19:25
Friday: 181,34 km
* Service Auckland (15 min) 5:35-5:50
* SS 14 Kaipara Hills 1 (15,83 km) 7:38
* SS 15 Puhoi 1 (22,50 km) 8:36
* SS 16 Komokoriki 1 (5,81 km) 9:44
* SS 17 Ahuora 1 (6,75 km) 10:41
* SS 18 Burnside – Wech Access 1 (7,30 km) 11:38
* Service Auckland (45 min) 13:10-13:55
* SS 19 Kaipara Hills 2 15:38
* SS 20 Puhoi 2 16:36
* SS 21 Komokoriki 2 17:44
* SS 22 Ahuora 2 18:41
* SS 23 Burnside – Wech Access 2 19:38
* Service Auckland (30 min) 20:50-21:20
Saturday: 116,38 km
* Service Auckland (15 min) 7:25-7:40
* SS 24 Batley 1 (20,06 km) 9:38
* SS 25 Mititai 1 (26,77 km) 10:26
* SS 26 Girls High School 1 (26,99 km) 11:11
* Remote service Maungaturoto (15 min) 13:15-13:30
* SS 27 Batley 2 13:38
* SS 28 Mititai 2 14:29
* SS 29 Girls High School 2 15:18
* Ceremonial finish Whangarei 17:30
Sunday: 147,64 km
Total: 477,94 km